An opioid overdose doesn't have to be fatal when you have naloxone.

KEEP SCROLLING TO LEARN MORE

What is Naloxone?
Commonly known by its brand name, Narcan®, naloxone is an FDA-approved medication that stops an opioid overdose when administered in time.
This powerful opioid antagonist blocks the harmful effects of an opioid overdose on the respiratory system, buying you and your loved one valuable time to seek further medical treatment at an emergency department.
Naloxone:
 
  • is a nonscheduled (non-addictive) medication.

  • only works if a person has opioids in their system & has no effect if opioids are absent.

  • has no potential for abuse.

  • may be injected in the muscle, vein or under the skin or sprayed into the nose.  

  • that is sprayed up the nose has a concentration of 2mg/2mL. 

  • that is injected comes in a lower concentration of 0.4mg/1mL.

  • is a temporary drug that wears off in 20-90 minutes.


Since most accidental opioid overdoses occur in a home setting, Narcan® Nasal Spray was developed with family, friends and first responders in mind—after just 10 minutes of non-medical training, you’ll be prepared to save a life.
Please ensure you watch the training video below before ordering your first emergency naloxone kit.

How to Administer Narcan:

1
2
3

Peel back the package to remove the device. Hold the device with your thumb on the bottom of the plunger and 2 fingers on the nozzle.

Place and hold the tip of the nozzle in either nostril until your fingers touch the bottom of the patient's nose.

Press the plunger firmly to release the dose into the patient's nose and CALL 911.

*Administer in accordance with the Instructions for Use. Please refer to the Quick Start Guide.

What Does an Opioid Overdose Look Like?

Opioid overdoses happen when there are so many opioids, or a combination of opioids and other drugs, in the body that the victim is not responsive to stimulation and/or breathing is inadequate. This happens because opioids fit into specific receptors in your brain that also affect your motivation to breathe. If someone cannot breathe or is not breathing enough, oxygen levels in the blood decrease and the lips and fingers turn blue: this is called cyanosis.

 

This oxygen starvation eventually stops other vital organs like the heart, then the brain. This leads to unconsciousness, coma and then death. Within 3-5 minutes without oxygen, brain damage starts to occur, followed by death. 

 

With opioid overdoses, surviving or dying depends on breathing and oxygen. Fortunately, this process is rarely instantaneous; people slowly stop breathing, which usually happens minutes to hours after the drug was used. More often than not, there is time to intervene between when an overdose begins and the victim dies.

Signs that an individual is "high" on opioids:

  • Pupils will contract and appear small

  • Muscles are slack and droopy

  • They might “nod out”

  • Scratch a lot due to itchy skin

  • Speech may be slurred

  • They might be out of it, but they will respond to outside stimulus like loud noise or a light shake from a concerned friend.

If you are worried that someone is getting too high, it is important that you don’t leave them alone.

 

If the person is still conscious, walk them around, keep them awake, and monitor their breathing.

Symptoms of an opioid-related overdose:

  • Loss of consciousness

  • Unresponsive to outside stimulus

  • Awake, but unable to talk

  • Breathing is very slow and shallow, erratic, or has stopped

  • For lighter-skinned people, the skin tone turns bluish purple, for darker-skinned people, it turns grayish or ashen.

  • Choking sounds, or a snore-like gurgling noise (sometimes called the “death rattle”)

  • Vomiting

  • The body is very limp

  • The face is very pale or clammy

  • Fingernails and lips turn blue or purplish black

  • Pulse (heartbeat) is slow, erratic, or not there at all

 

If someone is making unfamiliar sounds while “sleeping,” it is worth trying to wake him or her up. Many loved ones of users think a person was snoring, when in fact the person was overdosing. These situations are a missed opportunity to intervene and save a life.

It is rare for someone to die immediately from an overdose.  

When people survive, it’s because someone was there to respond.

Source: Harm Reduction Coalition Read Article

Project Opioid Headquarters

255 S. Orange Avenue

Suite 104

Orlando, Florida 32801

 

 

 

 

 

Project Opioid, Inc. is a registered 501(c)3 nonprofit organization.